Cetuximab and panitumumab are monoclonal antibody inhibitors that bind the epidermal growth factor receptor (EGFR) currently used in the treatment of metastatic colorectal cancer. The main adverse event related to EGFR inhibitors (EGFR-Is) is cutaneous toxicity, which can cause dosage reduction and interruption of treatment. State-of-the-art management of skin toxicity associated with EGFR-Is therapy involves the topical administration of corticosteroids and oral antibiotics, but is not completely effective in the management of toxicity. Subcutaneous desensitization with increasing concentrations of monoclonal antibodies can induce a tolerance to drug administration and reduce cutaneous adverse effects. To our knowledge, this is the first case in which a reduction or a disappearance of skin toxicity caused by EGFR-Is through subcutaneous desensitization has been achieved.
We present cases of 2 Caucasian patients with adenocarcinoma of the colon treated with EGFR-Is who developed severe cutaneous toxicity. A 73-year-old man presented grade 4 skin toxicity of the face and grade 3 skin toxicity of the trunk during treatment with cetuximab. A 68-year-old woman developed G2 rash on the face after the first administration of cetuximab. These patients underwent subcutaneous desensitization with increasing concentrations of EGFR-Is. After this procedure, patients restarted therapy at the optimal dosage with reduction or disappearance of skin toxicity.
These cases suggest that by giving rising doses of antibody it is possible to obtain desensitization able to prevent severe cutaneous adverse events in patients treated with EGFR-Is.
Tumori 2016; 102(Suppl. 2): e65 - e68
Article Type: CASE REPORT
AuthorsAndrea D’Alessio, Sara Cecchini, Daniela Di Mauro, Luca Geroli, Simonetta Villa, Antonello Quadri, Davide Resta, Carmelo Fortugno
- • Accepted on 09/10/2016
- • Available online on 26/10/2016
- • Published online on 11/11/2016
This article is available as full text PDF.
Epidermal growth factor receptor (EGFR) inhibitors (EGFR-Is) are molecular-targeted agents used by EGFR to treat epithelial solid tumors with EGFR overexpression (1). The EGFR is a transmembrane glycoprotein belonging to the receptor tyrosine kinase family HER1 expressed on the surface of the epithelial cell. The EGFR is composed of an extracellular ligand-binding domain, which is the site of the ligand for the epidermal growth factor (EGF) of a transmembrane lipophilic segment and of an intracellular tyrosine kinase domain (2). The activation of EGFR is achieved by interaction with many agents, such as EGF and EGF-like, transforming growth factor-α, heparin-binding growth factor, and epiregulina. The interaction between one of these ligands with the EGFR results in dimerization of the receptor, autophosporylation of the intracellular domain, and activation of many signaling pathways (3) involved in cell proliferation and inhibition of apoptosis (4). Overexpression or deregulation of EGF-mediated signal are involved in the growth of many solid tumors, including colorectal cancer, non-small-cell lung cancer, glioblastoma, and genitourinary and head and neck cancer (1-2-3-4). Currently there are 2 classes of EGFR-I: monoclonal antibodies and tyrosine-kinase inhibitors (1-2-3-4-5-6). In particular, cetuximab and panitumumab are monoclonal antibodies that bind the extracellular domain of the receptor preventing binding to the endogenous ligands (EGF, transforming growth factor-α). In recent years, cetuximab and panitumumab reached considerable importance in the treatment of patients with RAS wild-type colorectal cancer (7). Cutaneous toxicity is the main side effect related to EGFR-Is: about 80% of patients with 10%-20% experience a grade 3-4 event and usually it occurs during the first 3 weeks of therapy (8). The most common cutaneous toxicities are papulo-pustolar eruption, skin dryness, changes of the hair growth, pruritus, nail and periungual toxicity, and, less frequently, skin xerosis, telangiectasia, and mucositis. Sometimes the papulo-pustolar lesion becomes infected and patients may experience severe complications such as cellulite, erysipelas, and
We describe 2 clinical cases of patients treated with cetuximab and panitumumab with severe cutaneous toxicity, who received rising subcutaneous doses of monoclonal antibodies over 10 days to induce tolerance to drug administration and to reduce cutaneous adverse effects.
In August 2013, a 73-year-old man with diabetes underwent colon resection and splenectomy and the pathology results revealed moderately differentiated adenocarcinoma of the colon (pathologic stage T4 N1b with negative surgical margins, all RAS wild-type). Starting in September 2013, the patient was treated with 12 cycles of folinic acid, fluorouracil, and oxaliplatin (FOLFOX-4). In March 2014, a computed tomography (CT) scan revealed hepatic metastases, and so first-line chemotherapy with folinic acid, fluorouracil, and irinotecan (FOLFIRI) plus cetuximab was started. After the first cycle, the patient presented G4 skin toxicity of the face and G3 skin toxicity of the trunk (
Cutaneous G4/G3 reaction after infusion of cetuximab.
A 68-year-old woman with a medical history of hysterectomy for uterine myomas, multinodular goiter, and rheumatoid arthritis underwent left hemicolectomy in January 2013 and the pathology results revealed moderately differentiated adenocarcinoma of the colon (pathologic stage T3 N2b M1 with presence of peritoneal nodules in the right hemidiaphragm, all RAS wild-type). From February 2013 to September 2013, the patient was treated with 8 cycles of chemotherapy (FOLFOX-4 plus bevacizumab). Afterwards, positron emission tomography scan showed a complete remission of the disease and maintenance with bevacizumab was started. In March 2014, a CT scan revealed lung and mediastinal lymph node metastases histologically confirmed by biopsy. The patient began second-line chemotherapy with FOLFIRI plus panitumumab but after the first administration the patient developed G2 rash in the face.
After the onset of skin toxicity, the patients were admitted to the internal medicine department for a period of 10 days where subcutaneous desensitization with EGFR-I was performed. The patients provided written informed consent. The desensitization consisted of daily subcutaneous administration of 1 mL of 0.9% saline solution with increasing concentrations of EGFR-I (cetuximab in case 1 and panitumumab in case 2; dilution from 1:1,000 to 1:10) for 10 days. The pattern of administration is shown in
|Day||Dilution||Epidermal growth factor receptor inhibitor, mL||0.9% Saline solution, mL|
After desensitization, cetuximab and panitumumab were reintroduced at therapeutic dosage. In case 1, the patient presented G2 skin toxicity after the second cycle; nevertheless, he continued cetuximab at full dosage without experiencing a higher grade of skin toxicity (
After desensitization and administration of full dose of cetuximab, the maximum skin toxicity was G2.
In recent years, EGFR-Is gained a considerable role in the treatment of metastatic all RAS wild-type colorectal cancer. Skin toxicity remains the main limiting factor for the utilization of EGFR-I and influences patients’ physical, psychological, and social well-being. It may cause interruption of the therapy or a dosage reduction that may affect the efficacy of the treatment. Cutaneous toxicity is correlated with the expression of EGFR in the epidermis, especially in the basal cell layer, in the hair follicles, in the sebaceous glands, and in the eccrine sweat glands (8, 9). The number of EGFRs in the skin could be determined by genetic variability, but it is not clear why skin reaction may have a different intensity in each individual. We hypothesized that besides the well-known inflammatory process due to the binding to EGFR physiologically expressed in the skin layer, there may be an allergic reaction toward the antibody with activation of the immunoglobulin E (IgE)-macrophage system. Antibodies are heavy-weight proteins with immune activity and activation of the IgE-macrophage system could modulate part of the adverse reaction, explaining the different grade of reported toxicity in each patient. The activity of the HER1 receptor seems also implicated in preventing the genesis of atopic dermatitis by modulating the response to interleukin-6 and reducing the production of interleukin-17A (10). When this receptor is bound, there would be an uncontrolled production of interleukins. Moreover, Baldo and Pagani (11) showed that monoclonal antibody induces all 4 types of hypersensitivity responses: immune cytopenia, vasculitis, serum sickness, and hypersensitivity pneumonitis. An integrated approach that includes desensitization may be a promising way to reduce EGFR-Is-related skin toxicity.
An increase of tolerability of the antibody and a reduction of skin toxicity were obtained in the 2 patients treated with progressive and subcutaneous administration of EGFR-I; this procedure allowed them to continue therapy for colorectal cancer without cutaneous side effects and without interruptions.
The authors thank N. Oliva and M. Aceti for clinical care of the patients.
- D’Alessio, Andrea [PubMed] [Google Scholar] 1, * Corresponding Author (email@example.com)
- Cecchini, Sara [PubMed] [Google Scholar] 1
- Di Mauro, Daniela [PubMed] [Google Scholar] 1
- Geroli, Luca [PubMed] [Google Scholar] 1
- Villa, Simonetta [PubMed] [Google Scholar] 1
- Quadri, Antonello [PubMed] [Google Scholar] 2
- Resta, Davide [PubMed] [Google Scholar] 1
- Fortugno, Carmelo [PubMed] [Google Scholar] 1
Medical Oncology and Internal Medicine, Policlinico San Marco - Istituti Ospedalieri Bergamaschi, Osio Sotto (Bergamo) - Italy
Medical Oncology, Policlinico San Pietro - Istituti Ospedalieri Bergamaschi, Osio Sotto (Bergamo) - Italy